Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 272, NWS Goodland, KS

August 22, 2005Cheyenne County, Kansas; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2005, 2:04 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2005, 2:04 PM CDT (19:04 UTC)
Expired
Aug 22, 2005, 3:03 PM CDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:43 AM CDT, 10 hours 21 minutes earlier.

Area forecast discussion, Aug 22, 3:43 AM CDT, 10 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
243 AM MDT MON AUG 22 2005

.DISCUSSION...FORECAST CHALLENGE IS THE POSSIBILITY OF
PRECIPITATION THROUGH MID WEEK ALONG WITH THE ASSOCIATED CLOUD
COVER AND ITS EFFECT ON TEMPERATURES.

THERE IS A WEAK LOW PRESSURE CIRCULATION OVER THE CENTRAL HIGH
PLAINS REGION WITH A STATIONARY FRONT ACROSS NEBRASKA AND AN UPPER
RIDGE OVER THE WESTERN U.S. THIS IS PRODUCING A WEAK UPSLOPE FLOW
THROUGH 700MB ALONG WITH PLENTY OF MOISTURE MAINLY IN THE EASTERN
SECTIONS OF THE TRI-STATE AREA. THERE IS ENOUGH LIFT BEING
GENERATED TO PRODUCE A FEW SHOWERS EARLY THIS MORNING.

TEMPERATURES ARE EXPECTED TO VARY ONLY SLIGHTLY THROUGH THE MIDDLE
OF THE WEEK AS CLOUD COVER REMAINS MOSTLY INTACT BEFORE A WEAK
UPPER SHORT WAVE TROUGH AHEAD OF THE MAIN UPPER TROUGH DIGGING
INTO THE WESTERN U.S. SWEEPS THROUGH THE REGION BY LATE WEDNESDAY.
TEMPERATURES WILL BEGIN WARMING WEDNESDAY AND THROUGH THE END OF
THE WEEK AS THE LOW LEVEL FLOW TURNS MORE SOUTHERLY AHEAD OF THE
NEXT FRONT HINTED AT LATE IN THE WEEK OR THE BEGINNING OF THE
WEEKEND. WITH THE UNCERTAINTY IN THE EXTENDED PERIODS...HAVE
CHANGED VERY LITTLE PAST MID WEEK.

HAVE KEPT IN A CHANCE OF PRECIPITATION WITH A FEW THUNDERSTORMS
AND AREAS OF MORNING FOG TODAY THROUGH WEDNESDAY WITH A DECREASE
IN CLOUD COVER AND POPS AFTER MID WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Aug 22, 11:45 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON AUG 22 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231145-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON AUG 22 2005 /1145 AM CDT MON AUG 22 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING ALONG AND WEST OF LINE FROM YUMA
COLORADO TO GOVE KANSAS. A COLD FRONT WAS MOVING THROUGH THAT AREA
THIS MORNING...AND PARTLY CLOUDY SKIES AHEAD OF THE FRONT WILL ALLOW
THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. A WEAK UPPER LEVEL
DISTURBANCE MOVING THROUGH COLORADO WILL CONTRIBUTE SOME INCREASE IN
WIND SHEAR...HOWEVER NOT ENOUGH FOR WIDESPREAD SEVERE STORMS.
NONETHELESS...A FEW STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND GUSTY WINDS.

THE STORMS WILL BEGIN TO MERGE INTO A CLUSTER OR TWO THIS EVENING
BEFORE MOVING SOUTH OF THE AREA. GUSTY WINDS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE WORK WEEK
AS MOISTURE REMAINS ACROSS THE CENTRAL HIGH PLAINS AND ADDITIONAL
ENERGY MOVES EAST OF THE ROCKIES AHEAD OF AND ALONG WITH AN UPPER
LOW THAT DROPS INTO THE NORTHWEST U.S. AND TRACKS ALONG THE
NORTHERN PLAINS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEST OF YUMA TO GOVE LINE.

LOCKHART/JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:56 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman64 min
Aug 22, 4:54 PM CDTSevere Thunderstorm WarningGLDSherman66 min
Aug 22, 5:12 PM CDTSevere Thunderstorm WarningGLDCheyenne63 min
Aug 22, 5:58 PM CDTSevere Thunderstorm WarningGLDThomas62 min
Aug 22, 6:16 PM CDTSevere Thunderstorm WarningGLDCheyenne59 min
Aug 22, 6:39 PM CDTSevere Thunderstorm WarningGLDLogan66 min
Aug 22, 3:20 PM CDTSevere Thunderstorm WarningGLDYuma70 min
Aug 22, 4:28 PM CDTSevere Thunderstorm WarningGLDYuma62 min
Aug 22, 5:40 PM CDTSevere Thunderstorm WarningGLDCheyenne65 min
Aug 22, 5:42 PM CDTSevere Thunderstorm WarningGLDKit Carson63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.